Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 83, NWS Wichita, KS

May 6, 2008Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2008, 6:50 PM CDT for Barton County, Kansas. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2008, 6:50 PM CDT (23:50 UTC)
Expired
May 6, 2008, 7:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Barton County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:05 PM CDTTSTM WND GST 60Olmitz, KS
May 6, 7:12 PM CDTTSTM WND GST 607 Wnw Great Bend, KS
May 6, 7:14 PM CDTTSTM WND GST 706 Wsw Great Bend, KS
May 6, 7:25 PM CDTTSTM WND GST 55Great Bend, KSNICKEL SIZED HAIL OCCURRED WITH THE WIND.
May 6, 7:25 PM CDTHAIL 0.88Great Bend, KSMEASURED 55 MPH WINDS OCCURRED WITH THE HAIL.
May 6, 7:47 PM CDTTSTM WND GST 60Ellinwood, KS
May 6, 7:54 PM CDTTSTM WND GST 653 E Ellinwood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-477 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 062350
SVRICT
KSC009-070045-
/O.NEW.KICT.SV.W.0083.080506T2350Z-080507T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS.

* UNTIL 745 PM CDT.

* AT 645 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH.  THIS STORM WAS
  LOCATED NEAR ALBERT...OR 17 MILES NORTHWEST OF GREAT BEND...AND
  MOVING EAST AT 46 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALBERT...CLAFLIN...ELLINWOOD...GALATIA...GREAT BEND...GREAT BEND
  AIRPORT...HOISINGTON...OLMITZ...PAWNEE ROCK...SUSANK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS STORM.

LAT...LON 3825 9853 3825 9902 3826 9904 3861 9905
      3862 9903 3866 9903 3864 9848 3830 9847
      3830 9849 3824 9849
TIME...MOT...LOC 2350Z 276DEG 40KT 3846 9903

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 6, 3:15 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE MAY 6 2008

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE/SEVERE CHANCES/TRENDS TONIGHT...THEN HEAVY RAINFALL
POTENTIAL WEDNESDAY.

FOR TONIGHT...MAIN FOCUS FOR CONVECTION TO AFFECT THE FORECAST
AREA ASSOCIATED WITH NORTHERN STREAM SHORTWAVE TROF...WHICH WILL
SUPPORT MESO COMPLEX ACROSS NEBRASKA INTO NORTHERN KANSAS. THIS
ACTIVITY LOOKS TO AFFECT PORTIONS OF CENTRAL KANSAS TOWARD OR
AFTER MIDNIGHT. ANOTHER AREA OF CONVECTION MAY DEVELOP ACROSS
SOUTHWEST KANSAS THIS EVENING...WHERE LATEST RUC/SPC MESO PAGE
SHOWS NO CAP AND 2000 J/KG ML CAPES. OTHER PARAMETERS LOOK GOOD
TO OUR WEST THIS EVENING FOR SEVERE STORMS/SUPERCELLS WITH LARGE
HAIL. SOME OF THIS CONVECTION COULD AFFECT WESTERN PORTIONS OF
CENTRAL/SOUTH CENTRAL KANSAS LATER THIS EVENING AS WELL.

MAIN UPPER LOW WILL LIFT BODILY NORTHEAST ACROSS WEST TEXAS INTO
OKLAHOMA ON WEDNESDAY. SOME CONVECTION POSSIBLE IN THE MORNING
LINGERING FROM POTENTIAL MESOSCALE COMPLEX ACROSS EASTERN KANSAS.
OTHERWISE...THE NAM/WRF/GFS ALL SUPPORT HEAVY RAINFALL SIGNAL
ACROSS SOUTHEAST KANSAS INTO THE AFTERNOON AND EARLY EVENING.
RATHER WIDESPREAD CONVECTION WITH EMBEDDED HEAVIER RAINFALL TO
FOCUS ALONG AND JUST NORTH OF SOUTHWARD SAGGING SURFACE/LOW LEVEL
BOUNDARY WHERE ELEVATED MOISTURE WILL REMAIN COINCIDENT WITH AREA
OF MID LEVEL CONVERGENCE AND UPPER DIVERGENCE TO THE NORTH OF
EJECTING UPPER LOW. HAVE CONTEMPLATED A FLOOD WATCH FOR PORTIONS
OF SOUTH CENTRAL/SOUTHEAST KANSAS FOR WEDNESDAY INTO WEDNESDAY
EVENING...THOUGH CONSENSUS WAS TO HOLD OFF FOR NOW SINCE IT IS
MAINLY A 2ND/EARLY 3RD PERIOD EVENT...AND TIME FOR CONFIDENCE
BUILDING WITH ANOTHER MODEL RUN THIS EVENING. THE WEDNESDAY
CONVECTION AND CLOUDS EXPECTED TO KEEP DIURNAL TEMPERATURE
RECOVERY IN CHECK AND WILL STAY CLOSE TO GOING FORECAST AROUND
70F FOR MAXS.

WEATHER PATTERN LOOKS RATHER ACTIVE THRU THE END OF THE WEEK
WITH PERIODIC SHORTWAVES IN THE WEST-NORTHWEST FLOW ALOFT TO
AFFECT THE AREA. THE FIRST OF SUCH FEATURES TO RIPPLE THRU ON
THURSDAY NIGHT...WITH SECOND SUCH WAVE ON FRIDAY NIGHT. CURRENT
TIMING/TRENDS WOULD SUGGEST MUCH OF THIS ACTIVITY WOULD BE OF THE
OVERNIGHT/EARLY MORNING VARIETY...SO WILL GENERALLY KEEP DAYTIME
PERIODS OF THURSDAY AND FRIDAY DRY FOR NOW.

IN THE OUTER PERIODS...THE ECMWF AND GFS SHOW A MORE VIGOROUS
TROF TO DROP SOUTHEAST ACROSS THE CENTRAL PLAINS OVER THE
WEEKEND...WITH BEST CHANCES FOR PRECIP PROBABLY ON SATURDAY.
RATHER MODEST CONFIDENCE AT BEST FOR NEXT MONDAY AND
TUESDAY...WITH PERHAPS SLIGHT POTENTIAL FOR ANOTHER SHOT AT
CONVECTION BY TUESDAY. FOR THE OUTER PERIODS GENERALLY STAYED
CLOSE TO THE HPC GUIDANCE.

DARMOFAL

&&

.AVIATION...
18Z TAFS...CHANCES FOR THUNDERSTORMS INCREASE THROUGH THE
AFTERNOON AND ESPECIALLY IN THE EVENING HOURS. CENTRAL KS SITES
WILL BE AFFECTED FIRST...WITH THE THUNDERSTORMS DEVELOPING INTO A
LINE OF STORMS AND MOVING SOUTHEAST THROUGH THE AREA OVERNIGHT.
CEILINGS COULD DROP BELOW 1000 FEET AFTER 06Z TONIGHT.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  70  53  75 /  60  80  60  10
HUTCHINSON      60  69  51  75 /  70  70  40  10
NEWTON          61  69  51  73 /  70  70  50  10
ELDORADO        61  70  52  74 /  60  80  60  10
WINFIELD-KWLD   62  71  55  76 /  60  90  70  10
RUSSELL         58  70  47  74 /  70  50  20  10
GREAT BEND      58  69  48  75 /  70  60  30  10
SALINA          60  70  49  73 /  70  60  30  10
MCPHERSON       60  69  50  74 /  70  60  40  10
COFFEYVILLE     62  71  57  75 /  60 100  80  20
CHANUTE         61  70  55  73 /  60  90  80  10
IOLA            61  70  54  73 /  60  90  70  10
PARSONS-KPPF    61  70  56  74 /  60  90  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 6, 3:46 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT TUE MAY 6 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS EVENING INTO THE
EARLY OVERNIGHT HOURS...MAINLY WEST OF A LINE FROM MARION TO
WICHITA TO ARGONIA. THE MAIN RISK WILL BE LARGE HAIL UP TO GOLF
BALL SIZE AND LOCALLY DAMAGING WINDS TO 70 MPH. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE OVERNIGHT ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
QUITE NUMEROUS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS DURING
THE DAY...CONTINUING ACROSS SOUTHEAST KANSAS DURING THE EVENING.
LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG
STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS...WITH HAIL UP TO PENNY SIZE.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY
NIGHT...WITH CHANCES AGAIN FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THESE
TIMES FOR THE END OF THE WEEK. CHECK BACK FOR LATER FORECASTS
AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING INTO THE
EARLY OVERNIGHT HOURS...MAINLY FOR AREAS WEST OF A LINE FROM
MARION TO WICHITA TO ARGONIA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 6, 6:38 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT TUE MAY 6 2008

KSZ047-070030-
BARTON-
638 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BISON...OR 23 MILES NORTH OF LARNED...AND
MOVING EAST AT 28 MPH.

PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:11 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice64 min
May 5, 8:15 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice60 min
May 5, 9:02 PM CDTSevere Thunderstorm WarningICTReno58 min
May 5, 10:37 PM CDTSevere Thunderstorm WarningICTHarper, Kingman53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.